Hail, Jasper
- When
- May 9, 6:13 PM CST to 6:24 PM CST
- Where
- Jasper County, 4 mi SW of Stringer
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.833, -89.317
The long lived supercell storm, which moved across all of Smith County, continued into southwest Jasper County and then into and across Jones County. The supercell continued to produce penny to quarter sized hail from just southwest of Stringer to just northwest of Laurel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
The long lived supercell storm, which moved across all of Smith County, continued into southwest Jasper County and then into and across Jones County. The supercell continued to produce penny to quarter sized hail from just southwest of Stringer to just northwest of Laurel. When the storm moved across Laurel, the hail stopped, but damaging winds occurred and they continued until the storm exited the county. In Laurel, several trees and power lines were blown down with several transformers blown. As the storm progressed southeast, sporatic wind damaged occurred as scattered trees were blown down from just east of Laurel to the Jones/Wayne County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 2:45 PM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 345 PM CDT TUE MAY 9 2006 .DISCUSSION...LOTS OF ACTIVITY CURRENTLY GOING ON ACROSS CENTRAL AND EASTERN MS THIS AFTERNOON. S/W MOVING OVER THE AREA HAS ACTIVATED THE WARM FRONT AND STORMS HAVE FIRE ALONG AND TO THE NORTH OF THE SFC BOUNDARY. THE LEADING EDGE OF THE ASCENT SHOWS UP WELL ON RADAR AND VIS SAT IMAGERY AS ALL CONVECTION IS FOCUSED GENERALLY ALONG AND EAST OF I-55. TIME TRENDS ON THIS JUST ABOUT GETS IT OUT OF THE EASTERN CWA BY 6 PM. HOWEVER...DUE TO THE LIKELY HOOD OF THE ACTIVITY BEGIN STILL JUST IN THE CWA BY 6 PM...WILL CONTINUE WITH SCT POPS FOR THE EAST THROUGH 01-02Z THEN DRY THINGS UP. INSTABILITY STILL REMAINS GOOD AND ISO SVR WILL BE POSSIBLE BETWEEN NOW AND 6PM. OVERNIGHT...THINGS BECOME MUCH MORE COMPLICATED AS WE FOCUS ON THE BOUNDARY TO OUR NORTH AND THE APPROACHING MORE POTENT SYSTEM THE EVENING WILL BE QUIET WITH ONLY SOME CU LINGERING AROUND. THE ACTION WILL LIKELY GET GOING OUT TO OUR WEST LATER THIS EVENING AND STEADILY EVOLVE. IM EXPECTING THINGS TO STAY OUT OF THE CWA MOST OF THE NIGHT...BUT AS THE SYSTEM EVOLVES...AN OUTFLOW BOUNDARY (COLD POOL) WILL GET GOING AND SPREAD OUR WAY AND ENTER THE DELTA AROUND 10-12Z. HOW THIS EVOLVES DURING THE EARLY/MID MORNING WILL HAVE HUGE IMPLICATIONS ON HOW SVR THE WX GET ON WED. IF FEEL NO MATTER WHAT...JUST ABOUT ALL OF THE CWA WILL SEE RAIN AND STORMS...ITS JUST ABOUT IF/AND HOW BAD THE SVR WX WILL BE. IN SHORT...THE MAIN FAILURE MODE FOR SVR STORMS WILL BE THE EARLY MORNING OUTFLOW AND ITS STABILIZING EFFECTS. IF THIS FEATURE DOESNT MAKE IT INTO THE CWA OR DOESNT MAKE REAL FAR INTO THE CWA...THEN SFC HEATING WILL BE HIGH AND AVAILABLE INSTABILITY WILL BE REAL HIGH AT THIS TIME...I THINK THE NW (DELTA) WILL BE EFFECTED BY SOME BOUNDARY AND THERE SVR POTENTIAL WILL BE REDUCED. ODDS ARE AREAS ALONG AND SE OF THE TRACE WILL HAVE THE GREATEST INSTABILITY DUE TO FACT THAT THEY HAVE THE GREATEST POTENTIAL TO NOT BE EFFECTED BY ANY BOUNDARY. THERE WILL BE VERY STEEP LAPSE RATES IN PLACE (29-31 VERTICAL TOTALS)...2500-3500 MLCAPE ALONG WITH 40-45 KTS OF 0-6KM SHEAR. ALL THIS SPELLS SVR STORMS. THE VERY MOIST SFC CONDITIONS ARE CURRENTLY GETTING ESTABLISHED OVER THE CWA WITH 70-73 SFC DEWPTS BEHIND THE CURRENT CONVECTION. THIS WILL ALL BE IN PLACE AS THE STRONG FRONT AND UPPER TROUGH MOVE THROUGH. DUE TO ALL THIS...I HAVE HIT POPS HARD ON WED. THE DELTA WILL LIKELY SEE PRECIP EARLY...POSSIBLY GET A BREAK AND THEN SEE MORE WITH THE ACTUAL FRONT BY LATE AFTERNOON. SAME GOES FOR THE REST OF THE CWA...THE STRONG SVR ACTIVITY WILL BE FIRST AND THEN POSSIBLE ANOTHER BRIEF SHOT WITH THE FROPA. WILL BASICALLY FOLLOW GUIDANCE FOR POPS WED NIGHT EXCEPT FOR GOING HIGHER IN THE SE WHERE FRONT WILL MOVE THROUGH DURING THE EVENING. MUCH COOLER TEMPS WILL MOVE IN AFTER MIDNIGHT WITH LOWER 50S TO LOWER 60S AREA WIDE. SUMMER IS NOT HERE YET /CME/ LONG TERM(THURSDAY THROUGH TUESDAY) THERE WILL BE SOME QUICK DRYING BEHIND THE MIDWEEK SYSTEM AS PRECIPITABLE WATER GOES QUICKLY DOWN TO LESS THAN 0.25 INCH. BY THIS TIME THE UPPER TROUGH WILL BE CENTERED OVER THE MISSISSIPPI VALLEY. SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION FOR THURSDAY INTO FRIDAY AS THE UPPER TROUGH SWINGS TOWARD THE EASTERN SEABOARD ON FRIDAY. FOR THE WEEKEND HERE IS WHERE WE COME INTO A VARIETY OF SOLUTIONS AS TO THE TRACK OF THE CLOSED LOW. THE 06 ZGFS/DGEX BRINGS IT DOWN THROUGH THE LOWER MISSISSIPPI/TENNESSEE VALLEY...WHILE THE EUROPEAN KEEPS THE CLOSED LOW OVER THE OHIO VALLEY WITH THE TROUGH AXIS OVER THE REGION. FORTUNATELY ON THE 12Z RUN THE GFS KEPT IT NORTHEAST OF THE REGION ROTATING CLOSED LOW AROUND THE CENTRAL APPALACHIANS. SO WILL GO WITH THIS SOLUTION. THE GFS BRINGS A DISTURBANCE ACROSS THE REGION IN NORTHWEST FLOW FOR SOME CONVECTION FOR LATE SATURDAY INTO SUNDAY. THIS WILL BE ASSOCIATED WITH A COLD FRONT. MODELS ARE SHOWING A REX BLOCK OVER THE ROCKIES...WHICH WILL KEEP GOOD NORTHWEST FLOW OVER THE REGION. SHORTWAVES IN THIS REGIME CREATES GREATER UNCERTAINTY AND LESS CONFIDENCE IN THE FORECAST BEYOND MONDAY AS THESE SETUPS CAN LEAD TO SEWD-MOVING HAILSTORMS THIS TIME OF YEAR. BEING UNDER NORTHWEST FLOW FOR THE WEEKEND WILL KEEP LOW TO SCATTERED POPS FOR LATE SATURDAY INTO SUNDAY. AS UPPER TROUGH WILL SWING THROUGH THE REGION FOR MONDAY SHOULD GET ENOUGH ACTIVITY FOR ISOLATED CONVECTIVE POPS AND WILL KEEP TUESDAY DRY. NIGHTLY LOWS WILL BE IN 40S AND 50S ON FRIDAY...MAINLY IN THE 50S ON SATURDAY THROUGH TUESDAY. THIS WILL PUT TEMPS AROUND 10 DEGREES BELOW NORMAL FOR NIGHTLY LOWS. HIGHS WILL BE MAINLY 75 TO 80 ON THURSDAY AND FRIDAY...80 TO 85 SATURDAY...THEN COOLING SUNDAY THROUGH TUESDAY WITH HIGHS 75 TO 80. KEPT CLOSE TO 00Z MEX. /17/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 72 88 59 78 / 14 91 35 0 MERIDIAN 71 88 59 78 / 37 92 60 2 VICKSBURG 71 87 58 79 / 15 85 23 0 HATTIESBURG 72 90 64 84 / 24 50 69 4 NATCHEZ 72 88 59 77 / 11 70 33 0 GREENVILLE 69 85 54 77 / 43 90 15 0 GREENWOOD 71 86 55 77 / 33 91 25 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: CME LONG TERM: 17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 402 PM CDT TUE MAY 09 2006 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 102102- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 402 PM CDT TUE MAY 09 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... ISOLATED SEVERE STORMS WILL BE POSSIBLE UNTIL ABOUT 7 PM FOR AREAS NORTHEAST OF A GRENADA TO NEWTON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN RISK. AFTER 7 PM...THE REGION WILL LIKELY SEE A QUIET PERIOD AS STORMS EXIT TO THE EAST AND NEW STORMS DEVELOP OUT TO OUR WEST. IT WILL BE THAT ACTIVITY THAT WILL HAVE A MAJOR IMPACT ON THE SEVERE WEATHER POTENTIAL FOR WEDNESDAY. AT THIS TIME...I EXPECT A WEAKENING LINE OF STORMS TO ENTER THE DELTA EARLY IN THE MORNING. THIS LINE MAY HAVE SOME SEVERE STORMS ASSOCIATED WITH IT. THE MORE ACTIVE PERIOD LOOKS TO EXIST BETWEEN LATE MORNING AND THROUGH THE AFTERNOON AS THE STRONGER UPPER LEVEL SYSTEM MOVES IN AND CLASHES WITH AN UNSTABLE AIRMASS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN RISKS. HOWEVER...THIS SYSTEM WILL BRING INCREASED LOW LEVEL SHEAR AND IF SUPERCELL THUNDERSTORMS CAN DEVELOP AND SUSTAIN THEMSELVES...ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED ON WEDNESDAY...OTHERWISE SHOULD NOT BE NEEDED THURSDAY THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 9 NW WEST POINT 33.70N 88.76W
05/09/2006 E0.75 INCH CLAY MS PUBLIC
MAINLY SMALL HAIL UP TO PENNY SIZED. ALSO HAD STRONG
WINDS AND ABOUT 2 INCHES OF RAINFALL. REPORTED BY STORE
NEAR PALO ALTO COMMUNITY.
&&
AEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
455 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 4 E CHUNKY 32.33N 88.86W
05/09/2006 E0.50 INCH LAUDERDALE MS EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN MEEHAN.
&&
WESTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 8 S MERIDIAN 32.27N 88.71W
05/09/2006 M1.00 INCH LAUDERDALE MS EMERGENCY MNGR
DIME TO QUARTER SIZED HAIL IN THE CLARKDALE AREA.
&&
AEGPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
536 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 8 S MERIDIAN 32.27N 88.71W
05/09/2006 E1.75 INCH LAUDERDALE MS BROADCAST MEDIA
GOLFBALL SIZED HAIL REPORTED BY A VIEWER OF WTOK-TV.
&&
AEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 8 ENE ENTERPRISE 32.22N 88.69W
05/09/2006 E1.75 INCH CLARKE MS LAW ENFORCEMENT
ALONG HWY 45 JUST SOUTH OF THE LAUDERDALE COUNTY LINE.
REPORTED BY CLARKE SO.
0515 PM TSTM WND DMG 8 ENE ENTERPRISE 32.22N 88.69W
05/09/2006 CLARKE MS LAW ENFORCEMENT
TREES BLOWN INTO A HOUSE AND CARPORT BLOWN OFF ON COUNTY
ROAD 4821. REPORTED BY CLARKE SO.
&&
AEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL RALEIGH 32.03N 89.52W
05/09/2006 E1.25 INCH SMITH MS EMERGENCY MNGR
HALF DOLLAR SIZE HAIL IN RALEIGH REPORTED BY MEMA
EMPLOYEE.
0640 PM HAIL RALEIGH 32.03N 89.52W
05/09/2006 E1.00 INCH SMITH MS AMATEUR RADIO
QUARTER SIZE HAIL IN RALEIGH.
&&
WESTERThe Jackson/Brandon,MS radar (KDGX), 80 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505720, 5505721, 5505722.